Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 285, NWS North Platte, NE

September 30, 2019Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 30, 2019, 7:54 PM CDT for Wheeler County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2019, 7:54 PM CDT (00:54 UTC)
Expired
Sep 30, 2019, 8:30 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 169 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 8:13 PM CDTHAIL 0.8810 Ene Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS53 KLBF 010054
SVRLBF
NEC183-010130-
/O.NEW.KLBF.SV.W.0285.191001T0054Z-191001T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
754 PM CDT Mon Sep 30 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Wheeler County in north central Nebraska...

* Until 830 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located 7 miles west of
  Spalding, or 23 miles east of Ord, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bartlett and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9862 4203 9849 4196 9829 4174 9830
TIME...MOT...LOC 0053Z 207DEG 35KT 4171 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
329 
WWUS53 KLBF 010113
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
813 PM CDT Mon Sep 30 2019

NEC183-010130-
/O.CON.KLBF.SV.W.0285.000000T0000Z-191001T0130Z/
Wheeler NE-
813 PM CDT Mon Sep 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN WHEELER COUNTY...

At 813 PM CDT, a severe thunderstorm was located 9 miles east of
Bartlett, or 35 miles northeast of Ord, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bartlett.

This includes Highway 281 between mile markers 136 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 9859 4203 9849 4196 9829 4177 9830
TIME...MOT...LOC 0113Z 207DEG 35KT 4189 9837 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
329 
WWUS53 KLBF 010124
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM CDT Mon Sep 30 2019

NEC183-010134-
/O.EXP.KLBF.SV.W.0285.000000T0000Z-191001T0130Z/
Wheeler NE-
824 PM CDT Mon Sep 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHEELER COUNTY WILL
EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4180 9859 4203 9849 4196 9829 4177 9830
TIME...MOT...LOC 0124Z 207DEG 35KT 4198 9831 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 7:10 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 30, 7:10 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
710 PM CDT Mon Sep 30 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CDT Mon Sep 30 2019

The surface cold will be positioned just southeast of the
forecast area by 00Z this evening. Modest instability will be n
place near and just north of the front with sufficient 0-3km shear
of 45-50kts. Deep layer forcing will increase quickly in the
evening as a low level jet develops and increases convergence
along north of the front.

Scattered thunderstorms should develop quickly, within an
environment marginally supportive for isolated strong to severe
storms. The area of concern will be south of an Imperial through
North Platte to Ewing line. Isolated damaging wind gusts and some
hail possible. Storms look to transition to elevated showers and
thunderstorms with a modest mid level lapse rates near 7 C/km.
POPs increase into the likely category most areas by late evening
and remain so overnight.

Additional concerns regard the potential for heavy rain with
storms lifting northeast away from the boundary. Though the
heaviest rainfall looks to fall south and east of the local CWA,
training storms are possible with total rain amounts of up to
1.0" possible tonight through Tuesday. Heaviest rainfall amounts
across the southeast were lowered from the previous forecast.

Lows tonight will generally range from near 40 northwest Sandhills
to near 50 far southeast.

Highs Tuesday will be much below normal for early October from
about 25 degrees below normal northwest (mid to upper 40s) to 15
degrees below normal south (mid 50s).

On Tuesday, an upper trough positioned across the Intermountain
West in tandem with an upper ridge over the Southeast U.S., will
provide southwesterly flow aloft and persistent isentropic
upglide. Skies will remain overcast Tuesday, with categorical POPs
in central Nebraska during the morning and likely POPs over much
of the remaining area. Additional rainfall amounts could reach a
quarter to half inch across southeastern areas.

Shower chances increase to likely again Tuesday night as the
base of the upper trough swings through Wyoming and western
Colorado. Even with the colder air, wet bulb temperature remain
above 35 degrees in Sheridan and nw Cherry County. Thus, expecting
all precipitation to fall as rain with no travel impacts aside
from wet surfaces. Lows will range from the mid to upper 30s in
the northwest to mid 40s southeast. No potential for frost during
this time given moist low levels and overcast skies.

.LONG TERM...(Wednesday through Monday)
Issued at 237 PM CDT Mon Sep 30 2019

A good chance for morning showers Wednesday morning, ending in the
afternoon. Mainly cloudy skies, to see some return sunshine
southwestern areas in the afternoon. High again much below normal
from near 50 northeast to near 60 far southwest.

Clear skies and surface high pressure near 1028mb will settle over
western Nebraska Wednesday night. Overnight lows upper 20s to
lower 30s west of Valentine through Ogallala to mid 30s further
east. It looks probable for the first frost/freeze for the growing
season, at least across our west.

Dry conditions Thursday and Friday, as upper ridging crosses the
region. Highs return to the upper 50s to mid 60s Thursday and the
60s to near 70 Friday. A chance for showers Friday night into
Saturday as an upper trough crosses the Northern Plains.
Temperature remain slightly below normal in the low to mid 60s
Saturday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 659 PM CDT Mon Sep 30 2019

Isolated to scattered thunderstorms are possible this evening then
rain showers are possible through the day. IFR conditions are
expected after midnight. Winds will increase overnight and remain
breezy during the day across southwest Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Sep 30, 2:53 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Mon Sep 30 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-012000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Mon Sep 30 2019 /153 PM MDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Showers and thunderstorm chances increase this evening. There is
a marginal risk for strong to severe thunderstorms south and east
of a line from Imperial to Ewing where any storms will be capable
of producing large hail, gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Showers and thunderstorms will remain possible through the day on
Tuesday. At this time, the threat for severe weather remains low.

There is a chance for some patchy/areas of frost across portions
of western and northwest Nebraska Thursday morning. Low
temperatures across the northwest Sandhills will fall into the
upper 20s, while western Nebraska will be in the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Sep 30, 7:32 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
732 PM CDT Mon Sep 30 2019

NEZ038-010100-
Custer NE-
732 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles north of Lexington, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Westerville, Buckeye, Pressey
State Wildlife Management Area, Burr Oak, Intersection of Highway 183
and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 77 and 98.
 Highway 2 between mile markers 278 and 302.
 Highway 92 between mile markers 300 and 307.

LAT...LON 4104 9944 4105 9978 4106 9978 4150 9962
      4134 9920 4130 9920
TIME...MOT...LOC 0031Z 200DEG 47KT 4106 9960

Gomez
Special weather statement, Sep 30, 7:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM CDT Mon Sep 30 2019

NEZ059-070-010100-
Hayes NE-Lincoln NE-
735 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND
NORTHWESTERN HAYES COUNTIES UNTIL 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wellfleet, Dickens, Marengo and Hayes Center State
Wildlife Management Area.

This includes Highway 83 between mile markers 57 and 58.

LAT...LON 4042 10110 4050 10129 4090 10106 4077 10071
TIME...MOT...LOC 0035Z 211DEG 50KT 4053 10114

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:32 PM CDTSpecial Weather StatementLBFCuster28 min
Sep 30, 7:35 PM CDTSpecial Weather StatementLBFHayes25 min
Sep 30, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Sep 30, 7:47 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln28 min
Sep 30, 8:11 PM CDTSpecial Weather StatementLBFLincoln34 min
Sep 30, 8:16 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Sep 30, 8:18 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan42 min
Sep 30, 8:23 PM CDTSpecial Weather StatementLBFWheeler22 min
Sep 30, 8:24 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln36 min
Sep 30, 8:33 PM CDTSpecial Weather StatementLBFLoup27 min
Sep 30, 8:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock31 min
Sep 30, 8:52 PM CDTSpecial Weather StatementLBFFrontier38 min
Sep 30, 8:53 PM CDTSpecial Weather StatementLBFGarfield37 min
Sep 30, 8:59 PM CDTSpecial Weather StatementLBFWheeler31 min
Sep 30, 9:15 PM CDTSpecial Weather StatementLBFHolt30 min
Sep 30, 9:24 PM CDTSpecial Weather StatementLBFCuster36 min
Sep 30, 9:27 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler33 min
Sep 30, 9:33 PM CDTSpecial Weather StatementLBFGarfield42 min
Sep 30, 9:43 PM CDTSpecial Weather StatementLBFBoyd32 min
Sep 30, 9:50 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock40 min
Sep 30, 9:52 PM CDTSevere Thunderstorm WarningLBFHolt23 min
Sep 30, 9:55 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt35 min
Sep 30, 10:00 PM CDTSpecial Weather StatementLBFCuster30 min
Sep 30, 10:04 PM CDTAreal Flood AdvisoryLBFCuster, Loup4 hr
Sep 30, 10:14 PM CDTSpecial Weather StatementLBFLincoln46 min
Sep 30, 10:29 PM CDTSpecial Weather StatementLBFHolt46 min
Sep 30, 10:44 PM CDTSpecial Weather StatementLBFHolt31 min
Sep 30, 10:59 PM CDTSpecial Weather StatementLBFWheeler31 min
Sep 30, 11:03 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.